Louisiana, 2017

Flash Flooding and Hail in Louisiana, May 3, 2017

May 3, 2017 · NWS LCH · 35 events in 15 counties and zones

Less than a week after a flooding event in South Louisiana another wet period unfolded over the region. A strong short wave moved east across Texas while a warm front slowly moved north from the gulf.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Less than a week after a flooding event in South Louisiana another wet period unfolded over the region. A strong short wave moved east across Texas while a warm front slowly moved north from the gulf. Numerous strong storms developed over the region. Heavy rainfall also occurred on already saturated soil.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 3, 5:33 AM CST, 50 minutes earlier.

Area forecast discussion, May 3, 5:33 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
633 AM CDT Wed May 3 2017

.AVIATION...
Ongoing thunderstorms will continue to develop and expand in
coverage throughout the morning. Thunderstorms are expected to
become prevailing at most of the area TAF sites by this
afternoon. A squall line with strong winds...heavy rainfall...and
possibly hail is expected to move from NW to SE across the region
late this afternoon into this evening. The squall line is forecast
to clear AEX/BPT/LCH by 06Z tonight and LFT/ARA by 09Z. Behind the
front winds will shift to the NW and remain elevated through the
night.

&&

.PREV DISCUSSION... /issued 434 AM CDT Wed May 3 2017/

DISCUSSION...
Rapid changes with deteriorating weather conditions expected
today. Severe thunderstorms possible, heavy rains leading to
additional flooding, strong south to southeast winds inland and
offshore with small craft advisories in effect, along with minor
tidal coastal flooding possible.

First wave of convection expected to ramp up significantly across
Southeast Texas around daybreak, with significant moisture and
lift allowing thunderstorms to spread across the remainder of the
region later this morning and afternoon. Reasoning: Significant
mid/upper level shortwave moving through the southern U.S. will
allow for surface low pressure to move East Texas and Louisiana
followed by a strong cold front for early May. The frontal passage
will likely result in a significant squall line either just ahead
or along the frontal passage later this evening, exiting from
northwest to southeast late this evening into early Thursday
morning. A quick summary of the hazards expected today include:

Severe weather threat:
SPC has upgraded entire area to an Enhanced Risk, with large hail
possible and damaging winds the primary severe weather threat.

Flash Flood Watch:
Moderate risk of excessive rainfall today with rain amounts of 3
to 6 inches are expected across Southern Louisiana, with isolated
amounts exceeding 8 inches possible. Elsewhere slight risk of
excessive rainfall with rain amounts of 2 to 3 inches are expected
with isolated amounts exceeding 5 inches possible across
Southeast Texas and Central Louisiana.

Coastal Flood Advisory:
South to southeasterly winds will continue strengthening today
ahead of the next cold front this evening and early Thursday
morning. The increased onshore flow will lead to elevated tides of
1.5 to 2.0 feet above predicted levels this afternoon and evening.
This will result in tidal levels between 3.3 - 3.8 feet MLLW later
this afternoon and evening.

Once the front passes, the precipitation will come to an end, with
cooler than normal temperatures expected though Saturday. A
warming trend with no precipitation is expected Sunday through
Tuesday.

DML

MARINE...
South to southeasterly winds will continue strengthening today
ahead of the next cold front this evening and early Thursday
morning. The increased onshore flow will lead to elevated tides
of 1.5 to 2.0 feet above predicted levels this afternoon and
evening. Abundant moisture and lift along and ahead of the front
will bring increasing shower and thunderstorms today, with the
strongest storms expected with the frontal passage later this
evening into Thursday morning. Moderate to strong offshore flow is
expected Thursday through early Friday as high pressure builds
over the region. For the increased winds today and post frontal
overnight, issued Small Craft Advisories for all marine zones,
tapering off Thursday evening for the lakes/bays into the
overnight hours Friday morning for the remaining zones.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  77  54  71  51 / 100 100  10   0
LCH  79  58  74  54 / 100 100  10   0
LFT  80  59  74  54 / 100 100  10   0
BPT  81  57  75  54 / 100 100  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from 10 AM CDT this morning through Thursday
     morning for LAZ027>033-041>045-052>055-073-074.

     Coastal Flood Advisory from 10 AM this morning to 1 AM CDT
     Thursday for LAZ073-074.

     Wind Advisory from 7 PM this evening to 1 AM CDT Thursday for
     LAZ044-045-052>055-073-074.

     Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for LAZ028-029-031>033-041>043.

     Coastal Flood Advisory from 1 PM this afternoon to 4 AM CDT
     Thursday for LAZ052>054.

TX...Flash Flood Watch from 10 AM CDT this morning through Thursday
     morning for TXZ180-201-215-216-259>262.

     Coastal Flood Advisory from 10 AM this morning to 1 AM CDT
     Thursday for TXZ215-216.

     Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for TXZ215-216.

GM...Small Craft Advisory until 7 AM CDT Friday for GMZ470-472-475.

     Small Craft Exercise Caution from Thursday evening through
     Friday morning for GMZ470-472-475.

     Small Craft Advisory from 7 AM to 4 PM CDT Thursday for GMZ430-
     432-435.

     Small Craft Exercise Caution through Thursday morning for GMZ430-
     432-435.

     Small Craft Advisory until 1 AM CDT Friday for GMZ450-452-455.

&&

AVIATION...26
Hazardous weather outlook, May 3, 4:15 AM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
515 AM CDT Wed May 3 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
041100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
515 AM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Rapid changes with deteriorating weather conditions expected
today. The Storm Prediction Center has entire area with an Enhanced
Risk of severe thunderstorms, with large hail possible and
damaging winds the primary severe weather threat.

Moderate risk of excessive rainfall today with rain amounts of 3
to 6 inches are expected across Southern Louisiana, with isolated
amounts exceeding 8 inches possible. Elsewhere slight risk of
excessive rainfall with rain amounts of 2 to 3 inches are expected
with isolated amounts exceeding 5 inches possible across
Southeast Texas and Central Louisiana.

Elevated south to southeasterly winds will lead to elevated tides
of 1.5 to 2.0 feet above predicted levels this afternoon and
evening. This will result in tidal levels between 3.3 - 3.8 feet
MLLW later this afternoon and evening along coastal Southern
Louisiana and Southeast Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Precipitation expected to end once the cold front passes, with
cooler than normal temperatures expected though Saturday. A
warming trend with no precipitation is expected Sunday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation likely needed later this morning through the
evening hours.

GMZ430-432-435-450-452-455-470-472-475-041100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
515 AM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
South to southeasterly winds will continue strengthening today
ahead of the next cold front this evening and early Thursday
morning. Moderate to strong offshore flow is expected behind the
cold front. Small craft advisories are in effect for all marine
zones.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Moderate to strong offshore flow will continue behind the cold
front on Thursday, subsiding on Friday. Small craft advisories
will continue into Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation likely needed later this morning through the
evening hours.

In the hours before

Special weather statement, May 3, 5:20 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
620 AM CDT WED MAY 3 2017

TXZ180-201-215-216-259>262-031215-
Orange TX-Jefferson TX-Hardin TX-Southern Newton TX-
Northern Newton TX-Northern Jasper TX-Southern Jasper TX-Tyler TX-
620 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON...
TYLER...SOUTHWESTERN NEWTON...HARDIN...NORTHWESTERN ORANGE AND
SOUTHEASTERN JASPER COUNTIES UNTIL 715 AM CDT...

At 620 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thicket to near Rose City. Movement was
northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Beaumont, Lumberton, Vidor, Silsbee, Woodville, Kirbyville, Kountze,
Colmesneil, Chester, Evadale, Warren, Town Bluff, Thicket, Saratoga,
Call, Fred, Wildwood, Mauriceville, Buna and Bevil Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 9454 3102 9465 3057 9372 3054 9374
      3052 9371 3044 9370 3039 9376 3032 9375
      3001 9407 3029 9466 3049 9473
TIME...MOT...LOC 1120Z 218DEG 34KT 3038 9468 3010 9410

Landreneau
Special weather statement, May 3, 5:30 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
630 AM CDT WED MAY 3 2017

LAZ041-042-073-074-031245-
West Cameron LA-Calcasieu LA-Jefferson Davis LA-East Cameron LA-
630 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMERON...SOUTHERN
JEFFERSON DAVIS AND SOUTHEASTERN CALCASIEU PARISHES UNTIL 745 AM
CDT...

At 630 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holly Beach to 7 miles southwest of Grand
Chenier. Movement was north at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lake Charles, Sulphur, Jennings, Cameron, Westlake, Welsh, Iowa, Lake
Arthur, Grand Lake, Hayes, Moss Bluff, Lacassine National Wildlife
Refuge, Lake Charles Regional Airport, Grand Chenier, Hacketts
Corner, Lebleu Settlement, Holly Beach, Lowry, Sweet Lake and
Carlyss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2972 9299 2977 9319 2978 9328 2976 9334
      2979 9332 2980 9334 2976 9335 2977 9351
      3038 9345 3022 9262 3007 9267 3004 9272
      3004 9268 2964 9279
TIME...MOT...LOC 1130Z 186DEG 31KT 2981 9343 2967 9302

Landreneau
Local storm report, May 3, 6:01 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
701 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 AM     HAIL             WARREN                  30.61N 94.41W
05/03/2017  E1.75 INCH       TYLER              TX   PUBLIC

            PUBLIC REPORTED GOLF BALL SIZE HAIL IN WARREN.

&&

TWH
Local storm report, May 3, 6:10 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
710 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     HAIL             ENE WILDWOOD            30.52N 94.44W
05/03/2017  E1.00 INCH       HARDIN             TX   PUBLIC

            SOCIAL MEDIA PICTURE OF APPROXIMATELY QUARTER SIZED HAIL.

&&

STW
Local storm report, May 3, 6:15 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
715 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HAIL             WARREN                  30.61N 94.41W
05/03/2017  E1.75 INCH       TYLER              TX   PUBLIC

            MULTIPLE PICUTRES OF LARGE HAIL POSTED TO NEWS CHANNEL
            SOCIAL MEDIA PAGE

&&

STW

The radar

The Lake Charles radar (KLCH), 62 km away, was scanning. The volume nearest the first event began at 12:21 UTC.

Open the radar archive at this moment

Event by event

17 hail, 12 thunderstorm wind, 6 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cameron

When
May 3, 6:23 AM CST
Where
Cameron County, 1.57 mi W of Johnson Bayou
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
29.770, -93.706

The Cameron Parish sheriffs department relayed a report of a flipped RV with a shed damaged near by.

Hail, Allen

When
May 3, 7:08 AM CST
Where
Allen County, 0.69 mi N of Kinder
Measured
1 in hail
Reported by
Public
Coordinates
30.490, -92.850

The public reported quarter size hail in Kinder.

Hail, Allen

When
May 3, 7:10 AM CST
Where
Allen County, 0.69 mi N of Kinder
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.490, -92.850

A spotter reported golf ball size hail in Kinder for 5 to 8 minutes.

Thunderstorm Wind, Allen

When
May 3, 7:10 AM CST
Where
Allen County, 0.69 mi N of Kinder
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.490, -92.850

Tree downed in Kinder.

Hail, Allen

When
May 3, 7:41 AM CST
Where
Allen County, 0.59 mi E of Oakdale
Measured
1.75 in hail
Reported by
Public
Coordinates
30.820, -92.660

Hail, Allen

When
May 3, 7:44 AM CST
Where
Allen County, 0.59 mi E of Oakdale
Measured
1.75 in hail
Reported by
Public
Coordinates
30.820, -92.660

A picture on social media indicated golf ball size hail in Oakdale.

Hail, Vermilion

When
May 3, 7:49 AM CST to 7:51 AM CST
Where
Vermilion County, Pecan Is
Measured
2.75 in hail
Property damage
$250,000
Reported by
Public
Coordinates
29.650, -92.450

Pictures posted to social media and reports from law enforcement and emergency management indicated wind driven golf ball to baseball size hail stripping trees and damaging homes. Several homes had roof damage, siding missing, and broken windows in Pecan Island. Car windshields also were reported to be smashed.

Thunderstorm Wind, Vermilion

When
May 3, 7:50 AM CST
Where
Vermilion County, Pecan Is
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.650, -92.450

The Vermilion Parish emergency manager relayed a report of damage to siding on at least one structure. Windows were also broken.

Hail, Rapides

When
May 3, 7:56 AM CST
Where
Rapides County, Glenmora
Measured
1.75 in hail
Reported by
Public
Coordinates
30.970, -92.580

A picture of golf ball sized hail was received from Glenmora.

Hail, Rapides

When
May 3, 8:05 AM CST
Where
Rapides County, 3.55 mi E of Forest Hill
Measured
2.75 in hail
Reported by
Public
Coordinates
31.050, -92.490

Multiple pictures on social media indicated hail to tennis ball size near Forest Hill.

Hail, Rapides

When
May 3, 8:05 AM CST
Where
Rapides County, 1.78 mi E of Forest Hill
Measured
2 in hail
Property damage
$1,000
Reported by
Public
Coordinates
31.050, -92.520

Multiple pictures of hail to 2 inches in diameter was reported from near Forest Hill. A picture of a broken wind shield was also sent in with the hail report.

Hail, Rapides

When
May 3, 8:56 AM CST
Where
Rapides County, Glenmora
Measured
1.25 in hail
Reported by
Public
Coordinates
30.970, -92.580

Hail, Calcasieu

When
May 3, 9:21 AM CST
Where
Calcasieu County, 1.38 mi S of Lake Charles
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.210, -93.200

Law enforcement reported hail of quarter size near Sam's Club near Interstate 210.

Hail, Vermilion

When
May 3, 9:30 AM CST
Where
Vermilion County, 0.6 mi W of Intracoastal City
Measured
1.75 in hail
Reported by
Public
Coordinates
29.780, -92.160

Hail, Calcasieu

When
May 3, 9:35 AM CST
Where
Calcasieu County, 1.38 mi S of Lake Charles
Measured
1 in hail
Reported by
Public
Coordinates
30.210, -93.200

Quarter size hail was reported on 19th Street in Lake Charles.

Flash Flood, Calcasieu

When
May 3, 9:35 AM CST to 4:00 PM CST
Where
Calcasieu County, 1.9 mi E of Vinton to 4.81 mi NE of Hayes
Cause
Heavy Rain
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
30.184, -93.549

Heavy rain caused street flooding across a large portion of Calcasieu Parish with many reported impassable. As many as 50 cars reported flooded in Lake Charles and several homes flooded in Sulphur. A couple of homes were also reported to be flooded in Moss Bluff. A stream gauge in Edgerly as indicated water was several feet over a near by road at the height of the event. The max rainfall reported in Calcasieu Parish was 13.18 inches with Sulphur not far behind at 10.43 inches and the Salt Water Barrier at 9.16 inches.

Thunderstorm Wind, Jefferson Davis

When
May 3, 9:50 AM CST
Where
Jefferson Davis County, 0.79 mi NW of Lacassine
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.238, -92.929

Tin roof blown off a carport along Highway 101 near Lacassine.

Thunderstorm Wind, Acadia

When
May 3, 10:00 AM CST
Where
Acadia County, 0.91 mi SW of Lyons Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
30.090, -92.380

A few roofs partially blown off of homes in Lyons Point.

Hail, St. Mary

When
May 3, 10:05 AM CST
Where
St. Mary County, 0.91 mi SW of Baldwin
Measured
1.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
29.820, -91.540

A spotter reported golf ball size hail which cracked the windshield of a truck.

Flash Flood, Lafayette

When
May 3, 10:09 AM CST to 5:30 PM CST
Where
Lafayette County, 2.26 mi E of Duson to 2.43 mi SSE of Youngsville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
30.233, -92.142

Heavy rain flooded many streets around Lafayette Parish. Some cars became flooded as water reached depths that was to the headlights. An elementary school also flooded in Scott. Rainfall totals ranged from 4 to 6 inches with Acadiana Regional Airport reporting 5.09 inches and 6.11 inches falling on Surrey Street at the Vermilion River.

Hail, Vermilion

When
May 3, 11:10 AM CST
Where
Vermilion County, 0.91 mi SE of Maurice
Measured
0.88 in hail
Reported by
Public
Coordinates
30.110, -92.120

Hail, St. Mary

When
May 3, 11:20 AM CST
Where
St. Mary County, 0.6 mi E of Sterling Jct
Measured
1.75 in hail
Reported by
Public
Coordinates
29.800, -91.510

Hail, St. Mary

When
May 3, 11:24 AM CST
Where
St. Mary County, 0.69 mi S of Franklin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
29.790, -91.500

Thunderstorm Wind, St. Mary

When
May 3, 11:53 AM CST
Where
St. Mary County, 0.6 mi E of Sterling Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.800, -91.510

A small metal shed was blown across Verdun Lane in Franklin.

Flash Flood, Iberia

When
May 3, 1:11 PM CST to 9:00 PM CST
Where
Iberia County, 1.78 mi NNE of Olivier to 0.18 mi NNW of Burke
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.005, -91.743

Numerous roads were flooded during the event with some closed including portions of Highway 83.

Flash Flood, Jefferson Davis

When
May 3, 1:45 PM CST to 4:00 PM CST
Where
Jefferson Davis County, 41.13 mi W of Woodlawn to 16.29 mi WSW of Woodlawn
Cause
Heavy Rain
Reported by
Public
Coordinates
30.253, -93.638

Heavy rain flooded many streets in Jefferson Davis Parish with some becoming impassable. Welsh reported 9.12 inches of rain during the event.

Thunderstorm Wind, Acadia

When
May 3, 5:05 PM CST
Where
Acadia County, 1.92 mi ENE of Richard
Measured
100 kt (115 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
30.430, -92.290

Pictures on social media indicated a metal truss high voltage transmission line blown down near Noah Daigle Road.

Thunderstorm Wind, Acadia

When
May 3, 5:15 PM CST
Where
Acadia County, 0.6 mi E of Church Pt
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
30.400, -92.210

A home anemometer recorded a gust of 56 knots.

Flash Flood, Evangeline

When
May 3, 5:36 PM CST to 6:36 PM CST
Where
Evangeline County, 4.75 mi W of Reddell to 0.72 mi SW of Reddell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.670, -92.510

Highway 13 in Reddell was closed from flooding.

Thunderstorm Wind, St. Landry

When
May 3, 5:41 PM CST
Where
St. Landry County, 0.91 mi NE of Opelousas
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
30.540, -92.070

The 911 call center received a report of a tree blown down onto an unoccupied trailer along Harper Street in Opelousas.

Thunderstorm Wind, St. Landry

When
May 3, 6:05 PM CST
Where
St. Landry County, 3.4 mi W of Arnaudville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
30.407, -91.987

A large tree was downed at the Intersection of Highway 92 and Jules LaGrange Road.

Hail, St. Mary

When
May 3, 6:15 PM CST
Where
St. Mary County, 0.69 mi N of La Gorda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.690, -91.270

Flash Flood, Vernon

When
May 3, 6:30 PM CST to 7:30 PM CST
Where
Vernon County, 1.91 mi WNW of Hawthorne to 6.42 mi SW of Slagle
Cause
Heavy Rain
Reported by
Public
Coordinates
31.195, -93.307

Significant street flooding was reported around Leesville. Some streets were too deep to pass.

Thunderstorm Wind, Beauregard

When
May 3, 6:36 PM CST
Where
Beauregard County, 2.39 mi NNW of Dry Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.700, -93.070

The public reported a tree down.

Thunderstorm Wind, Avoyelles

When
May 3, 7:06 PM CST
Where
Avoyelles County, 1.37 mi ENE of Cottonport
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.990, -92.050

Multiple trees were reported down in Cottonport, Plaucheville, and Dupont. Some trees fell on houses and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyWarnings in Louisiana, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700433, 700412, 700419, 700434, 700420, 700421, 700422, 700435, 700961, 700423, 700962, 700424, 700425, 700426, 700427, 700888, 700436, 700437, 700428, 700926, 700429, 700430, 700431, 700438, 700955, 700903, 700446, 700441, 700960, 700442, 700443, 700432, 700959, 700444, 700445.